Alert archive / Arkansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 99, NWS Memphis, TN

May 18, 2000Clay County, Randolph County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at May 18, 2000, 7:36 PM CDT for Clay County, Randolph County, Arkansas. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 18, 2000, 7:36 PM CDT (00:36 UTC)
Expired
May 18, 2000, 8:15 PM CDT
In force
39 min
Issued by
NWS Memphis, TN
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Clay County, AR, Randolph County, AR

The radar

The Memphis radar (KNQA), 153 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 7:45 PM CDTThunderstorm WindWarm Spgs, ARA few homes were damaged. Several trees were uprooted and fell on homes and power lines.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.6 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2000-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1359 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2000-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1359 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1134 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

197 
WUUS54 KMEG 190037
SVRMEM
ARC021-121-190115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
736 PM CDT THU MAY 18 2000

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN NORTHEAST ARKANSAS
  RANDOLPH COUNTY IN NORTHEAST ARKANSAS

* UNTIL 815 PM CDT

* AT 733 PM CDT...WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 8 MILES WEST OF MAYNARD...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MAYNARD AROUND 745 PM CDT
  DATTO...REYNO AROUND 800 PM CDT
  CORNING AROUND 815 PM CDT

.IF CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE LIKELY WITH THIS STORM. STAY INSIDE AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.

LAT...LON 3653 9111 3635 9112 3632 9053 3655 9052

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:15 PM CDT, 5 hours 21 minutes earlier.

Area forecast discussion, May 18, 2:15 PM CDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
215 PM CDT THU MAY 18 2000

18Z SFC ANALYSIS HAD A LOW ALONG THE MO/IA BORDER W/ TRAILING FRONT
ALONG A DSM-FSM-DFW LINE. FRONTAL MOVEMENT HAS BEEN FAIRLY SLOW
(15-20 MPH) SINCE MIDNIGHT. BACK EDGE OF CLOUD SHIELD ON VIS IMAGERY
LINES UP FAIRLY WELL WITH THE FRONTAL POSITION. TO OUR NORTH...A
WELL DEFINED WARM FRONT EXTENDED FROM LAKE ERIE TO THE SRN TIP OF
LAKE MICHIGAN INTO SRN IOWA. BIG THUNDER SHOW ALONG THE WARM FRONT
THIS AFTN W/ NUMEROUSE WATCH BOXES CURRENTLY IN EFFECT. H20 VAPOR
IMAGERY INDICATES THAT THE LEAD SHORTWAVE TROUGH CONTINUES TO LIFT NE
TOWARD THE GREAT LAKES THIS AFTN W/ AN UPPER LOW ACROSS NRN AZ.

CLOSER TO HOME...THINGS REMAIN FAIRLY QUIET W/ KNQA RADAR PICKING UP
A FEW RETURNS ACROSS SRN MO. CONVECTION STARTING TO GET GOING ACROSS
SW MO AND WRN AR (VCNTY FRONT) PER MOSAIC IMAGERY. WILL HAVE TO
MONITOR THIS CONVECTION TNGT FOR SVR WX POTENTIAL ACROSS ERN AR AND
THE MO BOOTHEEL. OTRW...SHORT RANGE MODELS FAIRLY CONSISTENT IN THE
NEAR TERM...BUT DIFFER SOMEWHAT AFTER 24 HRS. ETA/NGM BOTH WEAKEN
THE SW US UPPER LOW SIGNIFICANTLY AS IT EJECTS EWD THROUGH THE SRN
PLAINS. ON THE OTHER HAND...THE AVN KEEPS THE S/W TROUGH QUITE A BIT
STRONGER (AND SLOWERS) AS IT APPROACHES THE MID SOUTH ON SAT. AT THE
SFC...MODELS INDICATE THE FRONT WILL APPROACH THE REGION TMRW
EVENING AND MAY BRIEFLY PUSH SOUTH OF THE TN/MS BORDER. DONT THINK
IT WILL MOVE MUCH FURTHER SOUTH HOWEVER GIVEN FALLING HEIGHTS AND
ASSOCIATED CYCLOGENSIS TO OUR WEST.

BOTTOM LINE...WILL INCLUDE CHC POPS TNGT/TMRW MOST AREAS GIVEN
STREGTHENING H8-H7 THTE RIDGE ACROSS AR/WEST TN AND LARGE SCALE
DIVERGENCE IN RIGHT ENTRANCE REGION OF 100KT H25 JET. ACTIVITY WILL
LIKELY BECOME MORE WIDESPREAD FRI NGT INTO SAT GIVEN THE ADDED
CONVERGENCE ALONG THE FRONT..SFC-H8 CYCLOGENESIS ACROSS AR AND S/W
TROUGH SWEEPING TOWARD THE REGION.

MEM  071/084 067/077 3467
MKL  068/083 066/075 3456
JBR  069/081 064/074 4467
TUP  070/085 068/079 1256

.MEM...NONE.

CBD

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:45 PM CDTSevere Thunderstorm WarningMEGLawrence45 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.